Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 43, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 27, 2004, 7:41 PM EDT for Montgomery County, Richmond County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 7:41 PM EDT (23:41 UTC)
- Expired
- Sep 27, 2004, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 125 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 3:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS52 KRAH 272341 TORRAH NCC123-153-280015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 741 PM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... EASTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA NORTH CENTRAL RICHMOND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 815 PM EDT * AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO OVER DERBY...OR ABOUT 15 MILES WEST OF SOUTHERN PINES... MOVING NORTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... NORMAN... ELM... CANDOR... THE SAFEST PLACE TO BE DURING A TORNADO IS ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS AS FLYING DEBRIS GENERATED BY TORNADIC WINDS CAN BE DEADLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3502 7971 3509 7959 3545 7977 3541 7996 $$ 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 2:50 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Sep 27, 2:50 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT MON SEP 27 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... HPCS JEANNE TRACK HAS TRENDED SLOWER AND A LITTLE LEFT SINCE YESTERDAY. INITIALLY WEAK DEEP LAYER SHEAR HAS KEPT THE HEAVY RAIN SHIELD CLOSER TO THE STORMS CENTER... WITH VERY SLOW NORTHWARD PROGRESSION OF THE FIRST RAIN BAND INTO SOUTH CENTRAL NC. THE DEEP LAYER SHEAR IS PROGGED TO INCREASE TO THE LEFT OF THE CENTER TOMORROW BUT REMAIN ALONG-SHEAR... WHICH WOULD TEND TO SHOVE THE HEAVY RAIN SHIELD WELL NNE OF THE CENTER AND LIMIT EXCESSIVE RAINFALL TOTALS. THE STRONG INVERTED TROUGH EXTENDING NORTHEAST FROM JEANNE ACROSS THE CWA SHOULD HOLD STATIONARY OR DRIFT A BIT TO THE NORTHWEST... AND THIS MAY SERVE AS A HEAVY RAIN FOCUS OVERNIGHT THROUGH TUE MORNING. WILL LEAVE THE FLASH FLOOD WATCH AS IS... ALTHOUGH WILL EXTEND IT A BIT IN TIME UNTIL 4 PM TUE. EXPECT TOTALS OF 2 TO 4 INCHES... A LITTLE LESS IN THE COASTAL PLAIN. REGARDING THE TORNADO RISK... UNLESS THE SURFACE TROUGH MOVES WELL WEST OF THE CWA... THE NE WINDS ON ITS WEST SIDE WITHIN THE WEDGED AIR MASS WILL POSE A SERIOUS THREAT OF GREATLY ENHANCED HELICITIES AS JEANNES CENTER APPROACHES... AND ESPECIALLY WHERE A LITTLE HEATING CAN RAISE CAPES. A BROAD SPS FOR THIS THREAT WILL BE ISSUED. FOR TUE... WILL TAPER OFF PRECIP CHANCES FROM SOUTHWEST TO EAST AS THE CIRCULATION CENTER EXITS BY EVENING ACCORDING TO THE OFFICIAL TRACK. LOWS 65-72 TONIGHT... HIGHS 71-78 TUE. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... THE GFS/ECMWF/00Z UKMET AGREE ON JEANNE OFFSHORE AND MOVING QUICKLY AWAY WED (ALTHOUGH THE OLD UKMET AND DGEX HOLD IT CLOSER TO THE COAST). WILL CONTINUE TREND OF DRYING BUT WITH THE UPPER JET OVERHEAD AND A FAIRLY BRISK SOUTHERN STREAM WEST-SOUTHWESTERLY FLOW PERSISTING... WE SHOULD SEE ENOUGH MID LEVEL SKY COVER FOR PERIODS OF PARTLY CLOUDY SKIES THROUGH THE END OF THE WEEK. THEN A DEEP TROUGH TRANSLATES EASTWARD WITH AN ATTENDANT COLD FRONT... ALTHOUGH WITH SCANT OPPORTUNITY FOR ANY MOISTURE RETURN IN THE LOW LEVELS... WILL KEEP THE FROPA DRY FOR NOW. WILL FAVOR TEMPS NEAR THE GFS ENSEMBLE MOS GUIDANCE. && .AVIATION... KEEP THE LOW CLOUDS IN THROUGH TUE MORNING WITH HEAVY RAIN MOVING IN OVER THE NEXT SEVERAL HOURS AND LOW LEVEL WIND SHEAR OVERNIGHT INTO TUE MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WATCH UNTIL 4 PM TUESDAY FOR MOST OF CENTRAL NC. && SHORT TERM/LONG TERM...HARTFIELD AVIATION...LOCKLEAR
Hazardous weather outlook, Sep 27, 6:45 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE RALEIGH NC 645 AM EDT MON SEP 27 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280830- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 552 AM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES OVER THE NORTHERN HALF OF CENTRAL NORTH CAROLINA. A FLASH FLOOD WATCH IS ALSO IN AFFECT FOR THE PIEDMONT AND WESTERN SANDHILLS OF CENTRAL NORTH CAROLINA. RAINFALL TOTALS COULD BE 2 TO 4 INCHES WITH LOCALLY HEAVIER AMOUNTS IN EXCESS OF 5 INCHES. .DAY TWO... SHOWERS AND THUNDERSTORMS WILL TAPER OFF FROM THE SOUTH DURING THE DAY TUESDAY. THERE WILL BE A LINGERING CHANCE OF HEAVY RAIN THROUGH THE EARLY MORNING HOURS. .DAYS THREE THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. 27
In the hours before
Special weather statement, Sep 27, 1:41 PM EDT, 6 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 141 PM EDT MON SEP 27 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280837- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 141 PM EDT MON SEP 27 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH TUESDAY AFTERNOON... THE REMNANTS OF HURRICANE JEANNE ARE EXPECTED TO APPROACH FROM THE SOUTH TONIGHT AND MOVE ACROSS CENTRAL NORTH CAROLINA ON TUESDAY. THE COMBINATION OF A WEAK SURFACE BOUNDARY COMBINED WITH BREAKS IN THE CLOUD COVERAGE WILL FURTHER HEIGHTEN THE TORNADO THREAT OVER CENTRAL NORTH CAROLINA. BANDS OF HEAVY RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE OVER THE AREA LATER TODAY AND TONIGHT. RAPID CHANGES IN WIND DIRECTION WITH HEIGHT ABOVE GROUND LEVEL AHEAD OF THE STORM CENTER WILL INCREASE CHANCES OF ISOLATED TORNADOES WITH THE HEAVY RAIN BANDS. LOCATIONS WITH GREATEST RISK OF ISOLATED TORNADOES WILL BE JUST TO THE SOUTH AND EAST OF THE STORM TRACK. CURRENT PROJECTIONS MOVE THE STORM CENTER FROM THE SOUTHWEST NEAR ALBEMARLE AND TROY TUESDAY MORNING TO THE RALEIGH-DURHAM AREA TUESDAY EVENING. GUSTY STRAIGHT LINE WINDS...WITH LOCALIZED WIND GUSTS UP TO 30 TO 40 MPH ARE ALSO POSSIBLE IN THE HEAVY RAIN BANDS TONIGHT AND TUESDAY. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. BL
Special weather statement, Sep 27, 4:30 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 430 PM EDT MON SEP 27 2004 NCZ042-073>078-083>086-088-089-272225- ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC- MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC- WAYNE NC- INCLUDING THE CITIES OF...ALBEMARLE...CLINTON...FAYETTEVILLE... GOLDSBORO...LAURINBURG...LILLINGTON...MOUNT OLIVE...RAEFORD... ROCKINGHAM...SANFORD...SMITHFIELD...SOUTHERN PINES... TROY AND WADESBORO 430 PM EDT MON SEP 27 2004 ...TORNADO WATCH IN EFFECT UNTIL 10 PM EDT FOR THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA... A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ROUGHLY THE SOUTH HALF OF CENTRAL NORTH CAROLINA. THROUGH 630 PM...OCCASIONAL SHOWERS WITH INFREQUENT RUMBLES OF THUNDER WILL CROSS THE SOUTHERN PIEDMONT AND SANDHILL COUNTIES. THESE SHOWERS WILL PRODUCE WIND GUSTS BETWEEN 25 AND 35 MPH AND RAINFALL AMOUNTS UP TO AN INCH IN LESS THAN AN HOUR. DUE TO THE THREAT OF TORNADOES...YOU ARE URGED TO STAY TUNED TO A RELIABLE SOURCE OF WEATHER INFORMATION THROUGHOUT THE EVENING. ADDITIONAL WEATHER WATCHES ARE POSSIBLE AND THERE COULD BE A FEW WARNINGS.
Local storm report, Sep 27, 5:45 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0541 PM TORNADO SOUTHERN PINES 35.18N 79.40W
09/27/2004 MOORE NC LAW ENFORCEMENT
TORNADO ON THE GROUND SOUTHSIDE OF SOUTHERN PINES. TREES
AND POWERLINES DOWN.
&&
WSSLocal storm report, Sep 27, 6:02 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO SOUTHERN PINES 35.18N 79.40W
09/27/2004 MOORE NC LAW ENFORCEMENT
CARS FLIPPED OVER FROM TORNADO. DAMAGE TO SEVERAL
BUILDINGS. ROOFS TAKEN OFF A FEW METAL BUILDINGS.
&&
BLAESThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 5:32 PM EDT | Tornado Warning | RAH | Moore | 43 min |
| Sep 27, 6:02 PM EDT | Tornado Warning | RAH | Montgomery | 43 min |
| Sep 27, 6:13 PM EDT | Tornado Warning | RAH | Moore | 17 min |
| Sep 27, 7:08 PM EDT | Tornado Warning | RAH | Wake | 37 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.